Kansas, 2018

Blizzard and Winter Storm in Kansas, January 21 to 22, 2018

January 21 to 22, 2018 · NWS GLD · 7 events in 7 counties and zones

During the morning through mid afternoon freezing drizzle occurred over Northwest Kansas. 38, with the highest ice accumulation reported in St.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the morning through mid afternoon freezing drizzle occurred over Northwest Kansas. Ice accumulations ranged from a trace up to 0.38, with the highest ice accumulation reported in St. Francis. Mid afternoon a band of moderate to heavy snow moved east into Kansas. During the night the first band gradually ended as a second band of moderate to heavy snow developed and moved east. Wind gusts were mostly in the 20-40 MPH range, but the strongest wind gust reported was 57 MPH at Goodland. The combination of moderate to heavy snow along with strong winds caused zero to near zero visibility under each band of snow. Highway 40 and 83 were closed in Logan County due to the hazardous driving conditions, stranding many motorists in Oakley. Atleast one motorist was stranded on Highway 40. The highest snowfall amount was 13 inches reported in northwest Sherman County. Snowfall amounts declined to the east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 21, 5:31 AM CST, 5 hours 4 minutes earlier.

Area forecast discussion, Jan 21, 5:31 AM CST, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
431 AM MST Sun Jan 21 2018

.SHORT TERM...(Today through Tuesday night)
Issued at 237 AM MST Sun Jan 21 2018

Across the Tri State region this morning...skies are cloudy with
temperatures ranging from the upper 20s to the mid 30s...warmest
east. Winds are northerly with some gusts reaching 15 to 20 mph.
Some locales east are starting to see fog develop as well.

For today on into the evening/overnight hours...the main wx focus
will be on the approaching winter storm set to move across the
region. The system is currently moving slowly thru the south-central
Rockies and is expected to push eastward into the Plains region
later this morning. Model track of this storm will take just south
of the CWA during the day...lifting ENE of the area thru 12z Monday.

Based on moisture/temp profiles...the region will see freezing
fog/rain/drizzle develop before a transition over to moderate to
heavy snow. Looking for the transition to occur from west to east
with eastern zones seeing late afternoon/early evening start.

Wind profiles as this system passes still looks good for the region
to see gusts reaching up to 50 mph. This will create blizzard
conditions. Have upgraded the current Winter Storm Warning to a
Blizzard Warning...with a segmented transition. Start in the warning
wording based on expected changeover/timing.

Snowfall is expected to become moderate to heavy at times this
afternoon and evening...and based on latest track...have highest
totals still north of Interstate 70 where 5-8 inches is possible
along with locally higher amounts near 10-12 inches. South of the
Interstate...4-7 inches. A few hundredths of an inch of ice is also
expected before transition to snow.

Going into Monday...morning hours will have central and eastern
zones seeing a continued slow transition to msunny/sunny conditions
as high pressure returns over the region...lasting thru Tuesday
night.

For temps...daytime highs temps today will range from the mid 20s to
mid 30s warmest east. Monday and Tuesday will mainly see 30s for
highs...with some southern locales possibly reaching around 40F.
Overnight lows will mainly range from the mid teens thru the mid
20s...warmest east.

.LONG TERM...(Wednesday through Saturday)
Issued at 300 AM MST Sun Jan 21 2018

Upper ridge axis will move across the central plains Wednesday and
Thursday resulting in dry and warm conditions. Any lingering snow
cover may cause a few areas to see cooler temperatures. Next
trough moves through on Friday with a chance for light snow.
Models have been trending down on amounts which were already light
anyway, so this may not even warrant an advisory with only a light
dusting. It will be windy on the backside Friday night and
Saturday as ridge rebuilds. Saturday will be dry with temperatures
near to slightly below normal.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 431 AM MST Sun Jan 21 2018

A winter storm will move across the region during the forecast
period. Conditions will range thruout the period from MVFR down
to LIFR at times with ceilings BKN-OVC003-015 and visibility
ranging from 1-6sm in FZRA/SN/BLSN. Winds northerly 10-15kts thru
17z-18z...then increasing to 20-30kts with gusts at times up to
40kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Blizzard Warning until 5 AM MST /6 AM CST/ Monday for KSZ001>004-
     013>016-027>029-041-042.

CO...Blizzard Warning until 5 AM MST Monday for COZ090>092.

NE...Blizzard Warning until 5 AM MST /6 AM CST/ Monday for NEZ079>081.

&&

SHORT TERM...JN
LONG TERM...024
AVIATION...JN
Hazardous weather outlook, Jan 21, 4:25 AM CST, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
325 AM MST Sun Jan 21 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221030-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
325 AM MST Sun Jan 21 2018 /425 AM CST Sun Jan 21 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A Blizzard Warning is in effect for the entire Tri State region.

Freezing drizzle and fog will develop this morning and transition to
all snow by early this afternoon...from west to east across the
area. Moderate to heavy snow is possible through tonight. Snow
accumulations of 5 to 8 inches will be possible from I-70 north(with
locally higher amounts possible of 10-12 inches). 4 to 7 inches
possible south of I-70.

With winds reaching up to 50 mph at times...blowing and drifting
snow are expected across the region, and may lead to difficult if not
impossible travel conditions by this afternoon through the overnight
period. Winds will continue as snow ends towards Monday morning.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Gusty winds on Monday morning may continue to lead to blowing snow
and reduced visibilities.

.SPOTTER INFORMATION STATEMENT...

Reports of ice accumulation, snow accumulation, and reduced
visibility in blowing snow would be appreciated from late tonight
through Monday morning.

In the hours before

Local storm report, Jan 21, 6:10 AM CST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
510 AM MST SUN JAN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 AM     FREEZING RAIN    OAKLEY                  39.13N 100.85W
01/21/2018  U0.00 INCH       LOGAN              KS   EMERGENCY MNGR

            LIGHT FREEZING DRIZZLE COATING EVERYTHING IN TOWN. 27F
            CURRENTLY.

&&

JN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 3 blizzard, 1 winter weather. Local standard time, as filed.

Winter Storm, Cheyenne

When
January 21, 10:35 AM CST to January 22, 3:00 AM CST
Where
Cheyenne forecast zone
Reported by
Emergency Manager
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

Snowfall across the county was around 11 inches. Duration of the wind gusts during the storm were below blizzard criteria. However blizzard like conditions were observed. Prior to the snow occurring freezing drizzle fell, with ice accumulation totals of 0.25 to 0.38.

Winter Storm, Rawlins

When
January 21, 12:00 PM CST to January 22, 9:30 AM CST
Where
Rawlins forecast zone
Reported by
Trained Spotter
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

Snowfall across the county was around 11 inches. Duration of the wind gusts during the storm were below blizzard criteria. However blizzard like conditions were observed.

Winter Weather, Logan

When
January 21, 12:00 PM CST to January 22, 7:00 AM CST
Where
Logan forecast zone
Reported by
Emergency Manager
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

The strong winds and moderate to heavy snow caused power to go out for roughly 400 people in Logan County. Highway 83 and 40 were both closed in the county. A semi was blocking the highway on Highway 83. Snowfall amounts ranged from three to five inches across the county from south to north. Wind gusts were below blizzard criteria. However blizzard like conditions were observed.

Winter Storm, Thomas

When
January 21, 12:00 PM CST to January 22, 9:30 AM CST
Where
Thomas forecast zone
Reported by
AWOS
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Snowfall across the county was around six inches. Duration of the wind gusts during the storm were below blizzard criteria. However blizzard like conditions were observed.

Blizzard, Decatur

When
January 21, 3:00 PM CST to January 22, 7:30 AM CST
Where
Decatur forecast zone
Reported by
CoCoRaHS
Coordinates
39.785, -100.460 (the zone’s center; the record gives no point)

Snowfall across the county ranged from two to almost nine inches from southeast to northwest. Wind gusts during the storm were below blizzard criteria.

Blizzard, Wallace

When
January 21, 4:15 PM MST to 7:15 PM MST
Where
Wallace forecast zone
Reported by
COOP Observer
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

Snowfall across the county ranged from three to five inches.

Blizzard, Sherman

When
January 21, 4:30 PM MST to January 22, 4:30 AM MST
Where
Sherman forecast zone
Reported by
ASOS
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Snowfall across the county ranged from 6 to 13 inches from south to north. Prior to the snow occurring 0.10 of ice accumulation was reported in Goodland.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734979, 734986, 734989, 734990, 734987, 734975, 734965.